Elderly patients at risk from side-effects of dementia drugs

May 28th, 2009 - 1:22 pm ICT by IANS  

Toronto, May 28 (IANS) Side-effects associated with commonly-prescribed dementia drugs may be exposing the elderly to risk, says a new study led by an Indian Canadian.
Cholinesterase inhibitors (Aricept, Exelon and Reminyl) are often prescribed for those with Alzheimer’s and related dementias because they increase the level of a chemical in the brain that seems to help memory.

Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks has not been clear until now.

“This is very troubling, because the drugs are marketed as helping to preserve memory and improve function,” said Sudip Gill, geriatrics professor at the Queen’s University, who led the study. “But for a subset of people, the effect appears to be the exact opposite.”

In a large study using province-wide data, Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalised for fainting almost twice as often as people with dementia who did not receive these drugs.

Experiencing a slowed heart-rate was 69 percent more common amongst cholinesterase inhibitor users. Besides, people taking the dementia drugs had a 49 percent increased chance of having permanent pacemakers implanted and an 18 percent increased risk of hip fractures.

Unfortunately, Gill continued, this class of drugs is one of the few effective dementia treatments available today.

Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip - often debilitating and sometimes fatal for seniors, said a Queen’s release.

However, many physicians aren’t aware of the connection between these problems and the dementia drugs, Gill noted.

The findings were published in the Archives of Internal Medicine.

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health |